Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Aug 9, 2017, 4:22 PM CDT for Harper County, Kansas. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 4:22 PM CDT (21:22 UTC)
- Expired
- Aug 9, 2017, 4:45 PM CDT
- In force
- 23 min
- Issued by
- NWS Wichita, KS
County Harper County, KS
The radar
The Vance AFB radar (KVNX), 45 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
269 WWUS83 KICT 092122 SPSICT Special Weather Statement National Weather Service Wichita KS 422 PM CDT WED AUG 9 2017 KSZ091-092145- Harper KS- 422 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Harper County in south central Kansas... * Until 445 PM CDT * At 420 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Attica... moving east at 20 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Attica, Bluff City, Freeport and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3706 9829 3728 9828 3728 9780 3706 9780 TIME...MOT...LOC 2122Z 287DEG 10KT 3716 9821 $$ HAYES
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:06 PM CDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 9, 2:06 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Wichita KS 206 PM CDT Wed Aug 9 2017 .SHORT TERM...(This evening through Saturday night) Issued at 206 PM CDT Wed Aug 9 2017 Showers and storms that are lingering over east/central KS look to be the result of 850-700mb moisture advection that will continue this afternoon over at least eastern KS. Meanwhile, surface based storm development is expected along a surface trough from central Nebraska into far nw KS. This activity is expected to try and work to the southeast this evening, potentially impacting at least central KS. Also cant rule out at least some iso activity just about anywhere tonight as mid level warm advection remains with minimal capping. Low level moisture will remain on the high side for Thu which will lead to some better instability with the airmass remaining uncapped. Not much in the way of surface focus for activity Thu with upslope processes over the high Plains providing the most likely forcing for development. There is strong model agreement in widespread storms developing Thu evening as 850-700mb theta-e advection and moisture transport really ramps up. In addition, a decent upper jet looks to track across northern KS Thu night, placing much of the forecast area in the right entrance region of the jet. Even with meager instability, with increasing shear, can't rule out a strong/severe storm Thu night, however feel that high rainfall rates and potential flooding will be the bigger issue. This will mainly be due to an unseasonal high PW airmass in place. Bulk of the activity should be pushing south of the forecast area for Fri with just some lingering sct activity over far southern KS. Pattern looks to become active again Sat into Sat night as both ECMWF and GFS agree on shortwave energy digging across the northern Rockies and swinging into the northern Plains. Even though higher dewpoints will continue to make it feel muggy, confidence is high that afternoon maxes remain below seasonal normals as they continue to top out in the 80s. .LONG TERM...(Sunday through Wednesday) Issued at 206 PM CDT Wed Aug 9 2017 There is decent agreement between medium range models in some weak ridging setting up over the Rockies/high Plains for Sun into Mon with a shortwave trough anchored from the Great Lakes into the Ohio Valley. The big question for our precip chances through these periods will be how far south the baroclinc zone gets pushed. If it hangs up over southern KS then we would likely continue at least some sct storm chances. However, there are also model solutions pushing the front down into OK which would greatly diminish our precip chances. So with model differences will not go too far yet in either direction. Confidence is much higher with regards to temps, as they will remain well below seasonal averages through these extended periods. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1235 PM CDT Wed Aug 9 2017 With lots of low level moisture in place, we will continue to see the low level cumulus in the mvfr range periodically with a mixture of rw and isolated trw at most sites. The scattered rw/trw will continue through the late evening and overnight hours ahead of a front that will move across on Thursday. This is the beginning of a very unsettled pattern that will last into the weekend. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 81 68 87 68 / 50 30 20 70 Hutchinson 80 66 86 66 / 60 30 20 60 Newton 80 66 85 66 / 70 30 20 60 ElDorado 82 66 85 67 / 50 30 20 60 Winfield-KWLD 84 68 87 68 / 30 40 30 70 Russell 79 63 84 63 / 30 30 30 40 Great Bend 79 65 85 65 / 30 40 30 50 Salina 78 65 86 66 / 70 30 20 40 McPherson 79 65 86 65 / 70 30 20 50 Coffeyville 84 68 85 68 / 20 40 40 60 Chanute 83 67 84 68 / 30 30 30 50 Iola 83 66 84 67 / 30 30 30 50 Parsons-KPPF 84 68 84 68 / 20 40 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...CWH
Hazardous weather outlook, Aug 9, 3:54 PM CDT, 28 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 354 PM CDT Wed Aug 9 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-101015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 354 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This afternoon and Tonight Scattered storms will be possible into the early evening hours. A few storms west of I-135 will be capable of producing quarter size hail, winds to 60 mph along with heavy rainfall. For the remainder of the overnight hours the stronger storms will be capable of 50 mph winds, small hail and brief heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorm chances will increase Thursday evening, especially across southern Kansas. While a couple severe storms producing large hail and downburst winds can't be ruled out, the bigger threat looks to be heavy rain and potential flooding Thursday night. Scattered storm chances will continue over much of the area for the weekend into the start of the work week. Some of these storms could become strong, and will be capable of producing gusty winds, small hail, and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Aug 9, 2:50 PM CDT, 1 hour 32 minutes before
Special Weather Statement National Weather Service Wichita KS 250 PM CDT WED AUG 9 2017 KSZ032-092015- Russell KS- 250 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... * Until 315 PM CDT * At 247 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Milberger, or 8 miles southeast of Walker...moving east at 10 mph. Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Milberger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3870 9904 3886 9904 3886 9873 3870 9873 TIME...MOT...LOC 1949Z 285DEG 8KT 3877 9896 HAYES
Special weather statement, Aug 9, 3:25 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Wichita KS 325 PM CDT WED AUG 9 2017 KSZ032-047-092100- Russell KS-Barton KS- 325 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... North central Barton County in central Kansas... * Until 400 PM CDT * At 322 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Milberger, or 12 miles south of Russell...moving east at 20 mph. Hail up to the size of dimes will be possible with this storm. * Locations impacted include... Milberger. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3866 9899 3883 9903 3883 9873 3864 9871 TIME...MOT...LOC 2024Z 292DEG 18KT 3871 9888 HAYES
Local storm report, Aug 9, 4:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
409 PM CDT WED AUG 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM HAIL 1 E HOISINGTON 38.52N 98.76W
08/09/2017 M0.75 INCH BARTON KS TRAINED SPOTTER
&&
JASSpecial weather statement, Aug 9, 4:22 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Wichita KS 422 PM CDT WED AUG 9 2017 KSZ091-092145- Harper KS- 422 PM CDT WED AUG 9 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Central Harper County in south central Kansas... * Until 445 PM CDT * At 420 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Attica... moving east at 20 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Anthony, Harper, Attica, Bluff City, Freeport and Crystal Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3706 9829 3728 9828 3728 9780 3706 9780 TIME...MOT...LOC 2122Z 287DEG 10KT 3716 9821 HAYES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:50 PM CDT | Special Weather Statement | ICT | Russell | 25 min |
| Aug 9, 3:25 PM CDT | Special Weather Statement | ICT | Russell | 35 min |
| Aug 9, 3:31 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 59 min |
| Aug 9, 3:47 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 43 min |
| Aug 9, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 41 min |
| Aug 9, 4:59 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 31 min |
| Aug 9, 5:07 PM CDT | Areal Flood Warning | ICT | Barton | 4 hr |
| Aug 9, 6:30 PM CDT | Special Weather Statement | ICT | Harper | 30 min |
| Aug 9, 6:37 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 53 min |
| Aug 9, 6:51 PM CDT | Special Weather Statement | ICT | Reno | 24 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.